Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 28, 2008, 2:03 PM PDT for Latah County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2008, 2:03 PM PDT (21:03 UTC)
- Expired
- May 28, 2008, 3:00 PM PDT
- In force
- 57 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Latah County, ID
The radar
The Spokane radar (KOTX), 111 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:45 PM PDT | HAIL 1 | 8 Nw Deary, ID | HAILSTONES VARIED FROM NICKEL TO QUARTER-SIZED AND FELL CONTINUOUSLY FOR NEARLY 30 MINUTES ALONG STATE ROAD 9 AND BEAR CREEK ROAD BETWEEN DEARY AND HARVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 282103 SVROTX IDC057-282200- /O.NEW.KOTX.SV.W.0001.080528T2103Z-080528T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 203 PM PDT WED MAY 28 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LATAH COUNTY IN THE PANHANDLE OF IDAHO... * UNTIL 300 PM PDT * AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES EAST OF POTLATCH...OR 18 MILES NORTHEAST OF MOSCOW...AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF POTLATCH BY 300 PM PDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635 TIME...MOT...LOC 2103Z 104DEG 4KT 4686 11668 $$ FRIES
4 follow-up statements
000 WWUS56 KOTX 282126 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 226 PM PDT WED MAY 28 2008 IDC057-282200- /O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/ LATAH ID- 226 PM PDT WED MAY 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR NORTHERN LATAH COUNTY... AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HARVARD...OR 15 MILES NORTHEAST OF MOSCOW...MOVING WEST AT 7 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHEAST OF POTLATCH AND 6 MILES SOUTHEAST OF ONAWAY BY 300 PM PDT... LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635 TIME...MOT...LOC 2126Z 088DEG 6KT 4686 11674 $$ FRIES
000 WWUS56 KOTX 282138 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 238 PM PDT WED MAY 28 2008 IDC057-282200- /O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/ LATAH ID- 238 PM PDT WED MAY 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR NORTHERN LATAH COUNTY... AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF POTLATCH...OR JUST NORTHEAST OF MOSCOW...MOVING WEST AT 7 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN LATAH COUNTY AT 250 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635 TIME...MOT...LOC 2138Z 093DEG 6KT 4679 11694 $$ FRIES
000
WWUS56 KOTX 282146
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
246 PM PDT WED MAY 28 2008
IDC057-282200-
/O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
246 PM PDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR WEST CENTRAL LATAH COUNTY...
AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER WEST CENTRAL LATAH COUNTY...OR JUST
NORTHEAST OF MOSCOW...MOVING WEST AT 7 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN LATAH COUNTY AT 300 PM PDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4687 11702 4688 11701 4688 11687 4677 11685
4677 11702
TIME...MOT...LOC 2146Z 093DEG 6KT 4679 11696
$$
FRIES000
WWUS56 KOTX 282157
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PDT WED MAY 28 2008
IDC057-282206-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
256 PM PDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LATAH COUNTY WILL
EXPIRE AT 300 PM PDT/400 PM MDT/...
THE STORM THAT HAD BEEN JUST NORTHEAST OF MOSCOW HAS WEAKENED BELOW
SEVERE LEVELS. THE NATIONAL WEATHER SERVICE WILL THEREFORE ALLOW
THE SEVERE THUNDERSTORM WARNING TO EXPIRE.
LAT...LON 4687 11702 4688 11701 4688 11687 4677 11685
4677 11702
TIME...MOT...LOC 2156Z 093DEG 6KT 4679 11698
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:30 AM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 28, 11:30 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 1130 AM PDT WED MAY 28 2008 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .DISCUSSION... UPDATED AVIATION DISCUSSION. TODAY AND TONIGHT...SPLIT FLOW PATTERN TO CONTINUE THIS PERIOD WITH THE MAIN UPPER LEVEL JET EITHER POKING INTO THE YUKON OR INTO SOUTHERN CALIFORNIA. THE CALIFORNIA PORTION WAS BY FAR THE STRONGER SEGMENT OF THE JET WITH SPEEDS NEARING 110KTS AND EXTENDING FROM NEAR SAN DIEGO TOWARD THE FOUR CORNERS. THE JET WILL CONTINUE TO EJECT NE THROUGH THE DAY WHICH WILL HAVE SUBTLE DIFFERENCES ON THE PREVAILING FLOW PATTERN OVER THE INLAND NW. OVER THE PAST SEVERAL DAYS OUR FLOW PATTERN WAS PRIMARILY IN AN OFFSHORE ORIENTATION...BUT TODAY IT WILL TURN INCREASINGLY TO THE SOUTH. TYPICALLY THE TRANSITION IS ACCOMPANIED BY AN INCREASE IN ATMOSPHERIC MOISTURE AND WARMER TEMPS AND TODAY SHOULD PROVE NO EXCEPTION. THIS ADDED HEAT AND MOISTURE WILL LIKELY TRANSLATE TO AN INCREASE IN CONVECTIVE POTENTIAL...AT LEAST COMPARED TO THE PAST FEW DAYS. THE BIG QUESTION IS WHERE WILL IT FIRE. THE BEST CHANCES WILL LIKELY BE TIED TO WHERE WILL THE BEST MOISTURE POOLS AND WILL THERE BE ANY TRIGGERING SHORTWAVE TROUGHS. AS FOR FORESEEABLE SHORTWAVE TROFS...THERE CURRENTLY IS A COMPACT ONE OVER NE OREGON...TRIGGERING AN AREA OF CONVECTION OVER NE OREGON AND ROTATING OFFSHORE ACROSS EXTREME SOUTHERN WA. WITH THE UPPER LEVEL PATTERN REMAINING FAIRLY STAGNANT...WE SUSPECT THIS DISTURBANCE WILL GENERALLY REMAIN ON THE SOUTHERN OUTSKIRTS OF OUR CWA THIS MORNING. NONETHELESS...THE IMPORTANCE OF THIS FEATURE WILL BE TO INCREASE THE LOW-LEVEL MOISTURE. THIS WILL BE CRUCIAL FOR LATER TODAY...AS THE MEAN SFC-850 MB FLOW TURNS INCREASINGLY TO THE SOUTH...WHICH SHOULD ADVECT SOME OF THIS MOISTURE NORTHWARD INTO OUR CWA. THIS INFLUX OF MOISTURE GIVES A SOLID BOOST TO THE CAPE VALUES THIS AFTERNOON...WITH BOTH THE GFS AND NAM PLACING AN AREA OF 1000 J/KG OVER THE SE QUARTER OF THE CWA BY THIS AFTERNOON AND LINGERING INTO THE EVENING. WHILE THE CAPES ARE HIGH...THE WIND SHEAR AT BOTH 0-3 AND 0-6 KM IS EXCEEDINGLY WEAK AND THUS SUSTAINED AND ORGANIZED CONVECTION SEEMS QUITE IMPROBABLE. NONETHELESS...CAPE VALUES THIS HIGH CAN SUPPORT ISOLATED MODERATE HAIL STONES WITH FAVORABLE WET BULB ZERO HEIGHTS AROUND 10K FEET. WHILE CONVECTION CHANCES LOOK RATHER GOOD FOR THE SE ZONES...ELSEWHERE IT REMAINS A LITTLE MORE IFFY. THE MODELS HAVE BEEN HAVING DIFFICULTIES WITH THEIR HANDLING OF THE LOW-LEVEL DEWPOINTS AND HAVE GENERALLY ERRED ON THE MOIST SIDE. MUCH OF THIS HAD TO DO WITH THE PERSISTENT OFFSHORE FLOW REGIME...WHICH LIKELY WILL BE WANING TODAY. EVEN SO...WE SUSPECT THE INSTABILITY PROGS ARE LIKELY TOO HIGH...ESPECIALLY OVER THE NORTHERN ZONES. THE NOD THIS AFTERNOON WILL GO TO THE LESS JUICY GFS MODEL. FOR TONIGHT...ALL SHORT RANGE MODELS ARE INSISTENT THAT WE WILL SEE A CHANCE OF NOCTURNAL CONVECTION AS THE 800-600 MB LAYER MAINTAINS AN IMPRESSIVE AMOUNT OF POTENTIAL INSTABILITY OVER THE EASTERN HALF OF THE CWA. WHILE THIS POTENTIAL INSTABILITY ITSELF DOES NOT GUARANTEE CONVECTION...THE PRESENCE OF A SHORTWAVE TROF WOULD PROVIDE THE NECESSARY KICKER. UNFORTUNATELY...BOTH THE GFS AND NAM SPIN UP NOISY CONVECTIVE VORTICITY CENTERS OVERNIGHT OVER NORTHEAST OREGON AND SHIFT THEM NORTHWARD. THESE FEATURES ARE GENERALLY OVERDONE AND THUS TEND TO BE IGNORED. HOWEVER SURPRISINGLY THE PRESENCE OF THESE FEATURES IS GENERALLY EVEN SUPPORTED BY A MYRIAD OF SREF RUNS. ALTHOUGH THE EXACT PLACEMENT IS NEARLY IMPOSSIBLE TO FORECAST...MOST OF THE SREF RUNS TAKE THEM FROM THE BLUES AND PUSH THEM INTO THE CENTRAL PANHANDLE AROUND THE SE PERIPHERY OF THE SURFACE/850 MB LOW. MEANWHILE THE SAME SFC/850 MB PRESSURE ANALYSIS DEPICTS A SUBTLE MARINE PUSH OVER THE CASCADES OVERNIGHT...WHICH SHOULD GREATLY DECREASE ANY CHANCE OF CONVECTION FOR THE WESTERN THIRD OF THE CWA IN THE OVERNIGHT HOURS. TEMPERATURES SHOULD REMAIN FAIRLY SIMILAR TO YESTERDAY...BUT OVERNIGHT LOWS WILL BE QUITE BALMY GIVEN HIGHER SURFACE DEWPOINTS AND A GOOD INFLUX OF CLOUDS. FX && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW. RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY MORNING. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 74 53 68 50 72 49 / 30 40 50 30 10 10 COEUR DALENE 73 53 67 49 71 47 / 30 40 50 30 10 10 PULLMAN 71 52 65 49 70 47 / 50 50 50 30 10 10 LEWISTON 78 55 72 54 76 53 / 50 60 40 20 10 10 COLVILLE 78 51 73 49 75 47 / 40 40 50 40 20 10 SANDPOINT 73 51 66 50 70 45 / 30 40 50 40 20 10 KELLOGG 70 49 63 47 66 46 / 50 60 60 40 20 10 MOSES LAKE 79 54 77 51 78 52 / 30 40 20 10 0 0 WENATCHEE 78 57 75 54 76 55 / 30 40 20 10 0 0 OMAK 80 54 77 50 76 50 / 40 30 30 10 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 28, 5:46 AM PDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 546 AM PDT WED MAY 28 2008 IDZ001>004-026-027-WAZ031>038-041>044-291300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 546 AM PDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:27 PM PDT | Areal Flood Advisory | OTX | Benewah, Bonner, Latah | 14 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.